Alert archive / Idaho / Flash Flood Warnings in 1997

Flash Flood Warning 30, NWS Pocatello, ID

September 11, 1997Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 11, 1997, 12:54 PM MDT for Cassia County, Idaho. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1997, 12:54 PM MDT (18:54 UTC)
Expired
Sep 11, 1997, 2:00 PM MDT
In force
66 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Cassia County, ID

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 6.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 1997-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 1997-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 111858
FFWPIH
IDC031-112000-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1254 PM MDT THU SEP 11 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
EFFECTIVE UNTIL  200 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...SOUTH CENTRAL CASSIA COUNTY
 
AT 153 PM DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM 10 MILES
SOUTHWEST OF BRIDGE ALONG THE YOST/STREVELL ROAD SOUTH OF THE JIM SAGE
MOUNTAINS. THIS STORM IS MOVING NORTHEAST AT 10 MPH AND WILL PRODUCE ONE
INCH OR LARGER HAIL AND EXTREMELY HEAVY RAIN. FLASH FLOODING IS LIKELY
ESPECIALLY ALONGF HILLSIDES. ROADS WILL BECOME IMPASSIABLE DUE TO
FLOODING.
 
THIS STORM WILL APPROACH BRIDGE 145 TO 2 PM.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 9:09 AM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 11, 9:09 AM MDT, 3 hours 45 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
900 AM MDT THU SEP 11 1997

KSFX 88D/OBS INDICATING TSTMS IN THE VICINITY OF IDA AND ALONG THE
DIVIDE...MOVING NORTHEAST AND SHORTLY BEYOND THE CWA.  HOWEVER
DYNAMICS ARE CONTINUING TO DEVELOP FOR STRONG TO SEVERE CONVECTIVE
EPISODE LATER TODAY.  PASSAGE OF FRONT NOW OVER WESTERN IDAHO THROUGH
A MOIST AND UNSTABLE AIR MASS.  FRONT ASSOCIATED WITH...PV MAX...H3
JET...DIFLUENCE ALOFT AND CAA ALOFT.  STRONG STORMS STILL SUPPORTED BY
NEW ETA RUN AND ITS INDICATORS OF A HIGH CAPE ENVIRONMENT...RICH H7/H5
THETA-E ADVECTION...AND MODEST H8-H4 SHEAR THROUGH FRONTAL PASSAGE OF
MID AFTERNOON.  CURRENT ZONE PACKAGE HAS UNFOLDING SCENARIO WELL
COVERED AND NO UPDATES ARE CURRENTLY NEEDED.  TSC
.WSR88D KSFX...VCP21 OPERATIONAL.

IDA TB 074/045 072/040 075 04520
PIH TB 076/048 075/044 077 04520

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:59 PM MDTSevere Thunderstorm WarningPIHPower61 min
Sep 10, 7:27 PM MDTFlash Flood WarningPIHBannock48 min
Sep 10, 7:27 PM MDTSevere Thunderstorm WarningPIHBannock48 min
Sep 10, 9:30 PM MDTSevere Thunderstorm WarningPIHMadison, Teton45 min
Sep 11, 4:37 AM MDTSevere Thunderstorm WarningPIHBingham, Power53 min
Sep 11, 5:04 AM MDTSevere Thunderstorm WarningPIHBannock26 min
Sep 11, 5:26 AM MDTSevere Thunderstorm WarningPIHBingham34 min
Sep 11, 12:54 PM MDTSevere Thunderstorm WarningPIHCassia66 min
Sep 11, 1:41 PM MDTSevere Thunderstorm WarningPIHButte64 min
Sep 11, 2:00 PM MDTSevere Thunderstorm WarningPIHPower45 min
Sep 11, 2:24 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou66 min
Sep 11, 2:30 PM MDTSevere Thunderstorm WarningPIHBlaine60 min
Sep 11, 2:36 PM MDTFlash Flood WarningPIHBannock, Bingham2 hr
Sep 11, 2:36 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham2 hr
Sep 11, 2:47 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte58 min
Sep 11, 3:16 PM MDTFlash Flood WarningPIHBonneville, Madison59 min
Sep 11, 3:16 PM MDTSevere Thunderstorm WarningPIHBonneville, Madison59 min
Sep 11, 3:25 PM MDTSevere Thunderstorm WarningPIHJefferson35 min

Nearby

Flash Flood Warnings in Idaho, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.